[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1980

Macrocytosis and Pure RBC Anemia Caused by Azathioprine

Author Affiliations

From the Department of Pediatrics (Drs Ettenger, Ortega, and Pennisi), University of Southern California School of Medicine, Los Angeles; and the Division of Hematology-Oncology (Drs DeClerck and Ortega), and the Dialysis and Transplant Program (Drs Ettenger and Pennisi), Childrens Hospital of Los Angeles.

Am J Dis Child. 1980;134(4):377-379. doi:10.1001/archpedi.1980.04490010035012
Abstract

• Red blood cell macrocytosis is a wellknown complication of azathioprine therapy. In a group of 91 patients receiving azathioprine immunosuppressive therapy for renal graft, the mean corpuscular volume determined by an electronic cell counter was substantially higher than in the normal population. Selective erythroid hypoplasia is another known but much less frequent complication of azathioprine use. The case of a child who had a selective erythroid hypoplasia while receiving azathioprine immunosuppressive therapy for renal graft is reported. The patient recovered as the drug therapy was discontinued. With progressive reintroduction of the drug, a second decrease in the hemoglobin was seen when a dose of 2 mg/kg was reached although with a smaller dose, no recurrence of anemia was observed.

(Am J Dis Child 134:377-379, 1980)

×